Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Houston/Galveston, TX

November 22, 2004Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 12:12 PM CST for Austin County, Colorado County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 12:12 PM CST (18:12 UTC)
Expired
Nov 22, 2004, 3:15 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Colorado County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 221814
FFWHGX
TXC015-089-222115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLORADO COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 315 PM CST

* AT 1205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN OVER PARTS OF AUSTIN AND COLORADO COUNTIES. 3 TO 4 
INCHES OF RAIN FELL OVER THESE COUNTIES EARLIER THIS MORNING AND AN 
ADDITIONAL 2 TO 4 INCHES OF RAIN IS POSSIBLE BY 2 PM. 

* FLOODING IS EXPECTED IN OR NEAR...
 SHELBY...NEW ULM...INDUSTRY AND CAT SPRING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS...CREEKS...AND BAYOUS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2975 9691 2964 9679 3001 9620 3004 9660

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 9:25 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 22, 9:25 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 AM CST MON NOV 22 2004

DISCUSSION...
FLOODING AND SEVERE WEATHER ARE THE MAIN FORECAST ISSUES TODAY.
WILL MENTION SEVERE WORDING OVER THE SOUTHERN ZONES. SPC HAS PLACED
OUR SOUTHERN HALF IN A TORNADO WATCH. HAVE ALL READY SEEN A FEW
SPINNERS ON RADAR. HEAVY RAIN WILL LIKELY AGGRAVATE RIVER FLOODING
AS WELL. ALL IN ALL...THE WEATHER IS A MESS. PREVIOUS FCST HAS IT
WELL COVERED. 43

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH SOUTH HALF THROUGH 2 PM.
FLOOD WATCH HGX CWA THROUGH 6 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 65 72 52 59 / 100 100 80 20 00
HOUSTON (IAH)         74 67 76 54 62 / 100  90 80 40 00
GALVESTON (GLS)       77 71 77 60 64 /  70  60 70 50 00

&&
Hazardous weather outlook, Nov 22, 9:36 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
936 AM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
936 AM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON.
...A FLOOD WATCH IN EFFECT UNTIL 6 PM...
...TORNADO WATCH IN EFFECT UNTIL 2 PM...

A STATIONARY FRONT ALONG THE COAST MAY WAFFLE AROUND TODAY WITH
DEWPOINTS IN THE MID 60S TO AROUND 70 FLOWING INTO AND OVER THE
FRONTAL BOUNDARY. VERY HEAVY RAINFALL WILL BE POSSIBLE TODAY AS
STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY.
SOME MAY TRACK OVER THE SAME AREA AS OTHER STORMS LEADING TO GREATER
ACCUMULATIONS. RAINFALL ACCUMULATIONS OF AROUND 1 INCH SHOULD BE
COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 6
TO 8 INCHES MAY BE POSSIBLE.

WIND SHEAR IS IMPRESSIVE AND SOME OF THE STRONGER STORMS COULD
PRODUCE AN ISOLATED TORNADO. THE THREAT FOR STRONG TO SEVERE STORMS
EXISTS THROUGH TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER
LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE
WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL
EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT
SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT
OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND
NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS
FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION...
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE
FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WILL LIKELY BE
REQUIRED ON TUESDAY.

In the hours before

Special weather statement, Nov 22, 9:34 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
934 AM CST MON NOV 22 2004

GMZ335-355-TXZ178-197-199-200-210>214-226-227-235>238-222000-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-SAN JACINTO-WALLER-
WASHINGTON-WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
934 AM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR CENTRAL AND SOUTHERN PORTIONS OF SOUTHEAST TEXAS. THE AIR
MASS ACROSS SOUTHEAST TEXAS REMAINS MOIST AND SLIGHTLY UNSTABLE...
AND LOW TO MID LEVEL WINDS HAVE BECOME INCREASINGLY FAVORABLE FOR
ISOLATED TORNADOES. ADDITIONALLY...WITH ABUNDANT LOW TO MID LEVEL
MOISTURE IN PLACE...VERY HEAVY RAINFALL IS LIKELY WITH SOME OF THIS
ACTIVITY.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...JACKSON...
LIBERTY...MATAGORDA...MONTGOMERY...SAN JACINTO...WALLER...
WASHINGTON...AND WHARTON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 5:54 AM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 8:33 AM CSTTornado WarningHGXAustin27 min
Nov 22, 9:10 AM CSTTornado WarningHGXHarris35 min
Nov 22, 9:46 AM CSTTornado WarningHGXHarris44 min
Nov 22, 10:33 AM CSTTornado WarningHGXHarris27 min
Nov 22, 11:18 AM CSTTornado WarningHGXChambers, Harris, Liberty27 min
Nov 22, 11:29 AM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 11:49 AM CSTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Nov 22, 12:45 PM CSTTornado WarningHGXAustin30 min
Nov 22, 1:24 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller36 min
Nov 22, 2:05 PM CSTTornado WarningHGXHarris25 min
Nov 22, 2:27 PM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 2:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 2:53 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 3:04 PM CSTTornado WarningHGXHarris26 min
Nov 22, 3:07 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 3:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 3:43 PM CSTTornado WarningHGXLiberty32 min
Nov 22, 4:20 PM CSTTornado WarningHGXLiberty25 min
Nov 22, 4:56 PM CSTTornado WarningHGXHarris34 min
Nov 22, 4:58 PM CSTTornado WarningHGXFort Bend32 min
Nov 22, 5:17 PM CSTFlash Flood WarningHGXWharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.